The FDA has asked health care professionals to caution patients about the risk of potentially significant interaction between St John's wort (Hypericum perforatum), an herbal product marketed as a dietary supplement, and other drugs, including indinavir, a protease inhibitor (PI) used for HIV infection.
The agency's warning is based on a study conducted by the National Institutes of Health with eight healthy, HIV-negative volunteers. Participants received 800 mg of indinavir administered on an empty stomach every 8 hours for 4 doses, with serial pharmacokinetic sampling before and after the fourth dose. For the next 14 days, volunteers took 300 mg of St John's wort (0.3% hypericin) three times daily with food. On the last day of St John's wort, volunteers again received took 800 mg of indinavir every four hours for a total of 4 doses, with pharmacokinetic sampling before and for 5 hours serially after the fourth dose.